Acetaminophen toxicity: suicidal vs accidentalReport as inadecuate




Acetaminophen toxicity: suicidal vs accidental - Download this document for free, or read online. Document in PDF available to download.

Critical Care

, 6:155

First Online: 21 February 2002Received: 12 December 2001Revised: 24 January 2002Accepted: 31 January 2002

Abstract

IntroductionAcetaminophen toxicity, which can lead to hepatotoxicity, is a burden on our health care system and contributes significantly to intensive care unit admissions and cost of hospitalization. The aim of our study was to determine the epidemiology of various types of acetaminophen poisoning and analyze their outcome compared with their admission characteristics.

MethodsWe identified 93 consecutive patients, hospitalized for acetaminophen toxicity over a 52-month period from 1996 to 1999 in our urban county hospital. Retrospective case-control analysis was carried out using the data obtained from the medical records.

ResultsAcetaminophen accounted for 7.5% of all cases of poisoning admitted during this period. Of the 93 patients, 80 were classified as suicidal and 13 had accidentally poisoned themselves in an attempt to relieve pain. The ratio of females to males was found to be 2:1. Of the 93 patients studied, 88 were admitted to the intensive care unit for initial 24–48 hours of monitoring. Peak acetaminophen levels were higher in the suicidal overdose group mean 121.7 ± 97.0 mg-l vs 64.5 ± 61.8 mg-l, P < 0.05 than in the accidental group. In spite of this, peak aminotransferase levels >1000 IU-l were more often seen in the latter 39% vs 12%, P < 0.05. Hepatic coma and death were seen more often in the accidental overdose group 15% vs 0%, P < 0.05. Interestingly chronic alcohol abuse was also more frequent in the accidental overdose category 39% vs 18%, P = 0.05.

DiscussionAlthough the peak acetaminophen level in the suicidal group was significantly higher, cases of therapeutic misadventure had higher rates of morbidity and mortality. Peak acetaminophen levels correlate poorly with hepatic dysfunction, morbidity and mortality.

ConclusionWe recommend that the patients with suicidal acetaminophen overdose, without any concomitant poisoning, can safely managed on the medical floors.

Keywordsacetaminophen toxicity epidemiology hepatotoxicity therapeutic misadventure  Download fulltext PDF



Author: Geeta G Gyamlani - Chirag R Parikh

Source: https://link.springer.com/



DOWNLOAD PDF




Related documents